Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 421, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 27, 2008, 11:54 PM CDT for Monona County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2008, 11:54 PM CDT (04:54 UTC)
- Expired
- Aug 28, 2008, 12:30 AM CDT
- In force
- 36 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
County Monona County, IA
The radar
The Omaha radar (KOAX), 94 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 12:00 AM CDT | HAIL 0.75 | 3 Sw Turin, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2646 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 29.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 280454 SVROAX IAC133-280530- /O.NEW.KOAX.SV.W.0421.080828T0454Z-080828T0530Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1154 PM CDT WED AUG 27 2008 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONONA COUNTY IN WEST CENTRAL IOWA... * UNTIL 1230 AM CDT. * AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING 3/4 INCH HAIL...AND DAMAGING WINDS AROUND 60 MPH. THIS STORM WAS LOCATED JUST SOUTHEAST OF ONAWA...OR 41 MILES SOUTHEAST OF SIOUX CITY...AND MOVING EAST AT 37 MPH. * LOCATIONS IMPACTED INCLUDE... TURIN...MOORHEAD AND UTE IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4220 9568 4186 9568 4187 9611 4221 9609 TIME...MOT...LOC 0453Z 282DEG 32KT 4197 9599 $$ DEWALD
3 follow-up statements
000 WWUS53 KOAX 280510 SVSOAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1210 AM CDT THU AUG 28 2008 IAC133-280530- /O.CON.KOAX.SV.W.0421.000000T0000Z-080828T0530Z/ MONONA IA- 1210 AM CDT THU AUG 28 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR MONONA COUNTY... AT 1208 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING 3/4 INCH HAIL. THIS STORM WAS LOCATED NEAR RODNEY...OR 32 MILES SOUTHEAST OF SIOUX CITY...MOVING EAST AT 27 MPH. LOCATIONS IMPACTED INCLUDE...CASTANA...PREPARATION CANYON STATE PARK...MOORHEAD...MAPLETON...SOLDIER AND UTE. SEVERE THUNDERSTORMS CAN PRODUCE HAIL 3/4 INCH IN DIAMETER OR LARGER AND WINDS OF 58 MPH OR GREATER. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS. LAT...LON 4220 9568 4186 9568 4187 9611 4221 9609 TIME...MOT...LOC 0510Z 273DEG 23KT 4219 9592 $$ DEWALD
000 WWUS53 KOAX 280516 SVSOAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1216 AM CDT THU AUG 28 2008 IAC133-280530- /O.CON.KOAX.SV.W.0421.000000T0000Z-080828T0530Z/ MONONA IA- 1216 AM CDT THU AUG 28 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR EASTERN MONONA COUNTY... AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING 3/4 INCH HAIL. THIS STORM WAS LOCATED NEAR RODNEY...OR 33 MILES SOUTHEAST OF SIOUX CITY...MOVING EAST AT 27 MPH. LOCATIONS IMPACTED INCLUDE...MAPLETON...SOLDIER AND UTE. SEVERE THUNDERSTORMS CAN PRODUCE HAIL 3/4 INCH IN DIAMETER OR LARGER AND WINDS OF 58 MPH OR GREATER. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS. LAT...LON 4186 9568 4192 9580 4221 9609 4220 9568 TIME...MOT...LOC 0516Z 273DEG 23KT 4219 9587 $$ DEWALD
000 WWUS53 KOAX 280531 SVSOAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1231 AM CDT THU AUG 28 2008 IAC133-280541- /O.EXP.KOAX.SV.W.0421.000000T0000Z-080828T0530Z/ MONONA IA- 1231 AM CDT THU AUG 28 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MONONA COUNTY HAS EXPIRED... THE WARNING WHICH WAS IN EFFECT WILL BE ALLOWED TO EXPIRE AS SCHEDULED. STORMS HAVE WEAKENED AND ARE NO LONGER SEVERE. LAT...LON 4186 9568 4192 9580 4221 9609 4220 9568 TIME...MOT...LOC 0516Z 273DEG 23KT 4219 9587 $$ DEWALD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:44 PM CDT, 8 hours 10 minutes earlier.
Area forecast discussion, Aug 27, 3:44 PM CDT, 8 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 344 PM CDT WED AUG 27 2008 .DISCUSSION... FORECAST CHALLENGES THIS PACKAGE WILL MAINLY BE THE WEATHER ASSOCIATED WITH THE SFC FNTS IN THE AREA AND SHORTWAVES GRADUALLY DRAGGING THE FNT THRU THE FCST AREA THRU THU. MID TROPOSPHERIC TROF SWINGING THRU SRN CANADA INTO THE MIDWEST TOUCHED OFF TSRA FROM MN THRU SD/IA INTO NEB. 200+M HT FALLS WERE ASSOCIATED WITH THE TROF...AND BASED ON THE UA MAPS...H7 DEWPOINTS WERE AT +7DEG C WITH +17DEG C DEWPOINTS AT H85 WITH A PW AROUND 2 INCHES. OVERNIGHT AND INTO THU...ANOTHER SERIES OF WAVES WILL MOVE THRU THIS TROF. THE LATEST SFC ANALYSIS SHOWED TO AREAS OF FOCUS...THE FIRST IS A SFC BOUNDARY S OF FNB AND N OF TOP. SFC TEMPS ARE IN THE LOWER 90S WITH DEWPOINTS IN THE LOWER 70S...N OF THIS BOUNDARY TEMPS ARE IN THE LOWER 80S WITH DEWPOINTS IN THE UPR 60S. THE SECOND BOUNDARY IS THE STATIONARY FRONT THAT STRETCHES FM MN INTO CNTRL NEB. H85 MOISTURE IS POOLED AHEAD OF THE STATIONARY FNT WITH H7 MOISTURE POOLED IN WRN IA. MEANWHILE...BOTH SB AND MU CAPE IS GREATEST AHEAD OF THE STATIONARY FNT INTO KS. INITIALLY THE GREATEST THETA-E ADVECTION IS PROGGED FM NE NEB NWD...THEN LATER TONIGHT SOME LINGERING THETA-E ADVECTION FARTHER SOUTH. THE LOW LEVEL JET IS PROGGED TO RE-DEVELOP THIS EVENING AND CONTINUE INTO THU MORNING. DEEP LAYER SHEAR IS STRONGER FOR THE NRN CWA THEN MOVES SOUTHWARD ACRS THE CWA WITH TIME. THUS THE INSTABILITY COMBINED WITH THE SHEAR WARRANTS THE SLIGHT RISK FOR SVR STORMS. TONIGHT...HAVE LIKELY POPS NORTH TAPERING TO A SLIGHT CHC SOUTH. AS THE MID LEVEL TROF SWINGS THRU THE SFC FNT SHOULD SLOWLY PUSH SOUTH AND BE OVER SE NEB BY MID AFTERNOON. WITH RH STILL AVAILABLE AND THE FNT IN THE VICINITY WILL HOLD ON TO CHC TSRA IN THE SE ZONES THRU THE AFTERNOON. HAVE LOWS IN THE 60S TONIGHT AND HIGHS IN THE 80S THU...ALTHOUGH WILL LOOK AT DROPPING HIGHS FOR THE SRN CWA WITH THE FNT/CLDS/CHC PRECIP. SFC HIGH PRES BUILDS IN THUR NIGHT WITH FAIR WX FRI-SAT WITH HIGHS MOSTLY IN THE 80S. IN THE EXTENDED THERE WILL BE SEVERAL CONCERNS...AS THE MID LEVEL RIDGE RETREATS TO THE EAST AND A LARGE TROF IS CARVED OUT OF THE WEST...GUSTAV SHOULD BE HEADING INTO THE GULF COAST. THE TROF APPEARS TO BRING SHOWERS AND THUNDERSTORMS TO THE PLAINS MONDAY NIGHT INTO TUESDAY NIGHT. REMNANTS OF GUSTAV MAY CLIP OUR SE ZONES FRI DEPENDING ON IT/S TRACK. && .AVIATION... FOR TAF SITES KOMA/KLNK/KOFK. SOUTH OR SOUTHEAST WINDS WILL CONTINUE AHEAD OF FRONTAL SYSTEM THAT SHOULD PUSH ACROSS THE TAF SITES ON THURSDAY MORNING. TSTMS WILL BE POSSIBLE ACROSS THE AREA THROUGH AT LEAST 14Z AT KOFK AND THROUGH AT LEAST 18Z AT BOTH KOMA AND KLNK. MVFR CEILINGS AND IFR VSBYS WILL BE POSSIBLE IN THE STRONGER STORMS. WILL NOT GO OVERLY PESSIMISTIC AT THIS TIME...BUT AMMENDMENTS WILL BE ISSUED IF THINGS BECOME MORE CLEAR FOR INDIVIDUAL SITES. WINDS WILL SHIFT TO NORTH OR NORTHWEST WITH VFR CONDITIONS BEHIND THE FRONT. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && ZAPOTOCNY/MILLER
Hazardous weather outlook, Aug 27, 5:12 PM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 512 PM CDT WED AUG 27 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-281100- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 512 PM CDT WED AUG 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND THURSDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER THE MAJORITY OF THE OUTLOOK AREA. THUNDERSTORM ACTIVITY THOUGH IS LIKELY OVER PORTIONS OF NORTHEAST NEBRASKA AND WEST CENTRAL IOWA...WITH POSSIBLE SEVERE STORMS THIS EVENING PRODUCING LARGE HAIL AND DAMAGING WINDS MAINLY NORTHEAST OF A LINE FROM NELIGH TO HARLAN IOWA. THUNDERSTORM CHANCES WILL DIMINISH THROUGH THE DAY THURSDAY AS A COLD FRONT SLOWLY EXITS THE REGION. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THUNDERSTORM CHANCES RETURN TO THE REGION MONDAY NIGHT THROUGH WEDNESDAY WHEN THE NEXT FRONT MOVES ACROSS THE PLAINS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN PARTS OF NORTHEAST NEBRASKA AND WESTERN IOWA. DEE
In the hours before
Local storm report, Aug 27, 10:38 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1038 PM CDT WED AUG 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL PENDER 42.11N 96.71W
08/27/2008 E0.88 INCH THURSTON NE TRAINED SPOTTER
&&
DEWALDLocal storm report, Aug 27, 11:17 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1117 PM CDT WED AUG 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL 3 N BANCROFT 42.05N 96.57W
08/27/2008 E0.75 INCH CUMING NE TRAINED SPOTTER
&&
DEWALDLocal storm report, Aug 27, 11:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1143 PM CDT WED AUG 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM HAIL DECATUR 42.01N 96.25W
08/27/2008 E0.75 INCH BURT NE TRAINED SPOTTER
&&
DEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 10:51 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 54 min |
| Aug 27, 11:20 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.